Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 146, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 15, 1997, 9:30 PM CDT for Trempealeau County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1997, 9:30 PM CDT (02:30 UTC)
- Expired
- Aug 15, 1997, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:45 PM CDT | Thunderstorm Wind 52 | Centerville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Aug 15, 8:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1954 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 160230
SVRLSE
WIC121-160315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CDT FRI AUG 15 1997
* SEVERE THUNDERSTORM WARNING FOR
TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
* UNTIL 1015 PM CDT
* SOME LOCATIONS AFFECTED
ARCADIA
PINE CREEK
ETTRICK
GALESVILLE
* AT 930 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM NEAR ARCADIA TO 5 MILES NORTH OF
WINONA. THIS LINE OF STORMS WAS MOVING EAST AT 40 MPH.
* THESE STORMS WILL BE NEAR PINE CREEK BY 940 PM AND NEAR ETTRICK
BY 1000 PM.
THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY
IN A STRONG BUILDING.
SHEA/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:58 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 2:58 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT FRI AUG 15 1997 FORECAST CONCERNS TONIGHT...CHANCES OF THUNDERSTORMS AND POTENTIAL OF SEVERE STORMS. AT 19Z...THE WARM FRONT WAS LOCATED FROM NEAR THE MN/ND/SD BORDER TO KMSP-N OF KGRB. COLD FRONT WAS IN EXTREME EASTERN ND AND SD...WITH CONVECTION YET TO FIRE ALONG IT. LACK OF...OR LIMITED CUMULUS DEVELOPMENT OVER...WEST AND SOUTHWEST OF THE THE FORECAST AREA EARLY THIS AFTERNOON AN INDICATION THAT 850-700 MB WARM ADVECTION WAS GOING INTO WARMING AND CAPPING. MUCH OF THE AREA WAS UNDER RIGHT FRONT QUAD OF UPPER JET THIS AFTERNOON AS WELL. 12Z MODELS REASONABLY SIMILAR WITH THE SYNOPTIC SCALE...BUT SHOWING DIFFERENCES IN THE MESOSCALE. THE COLD FRONT IS STILL EXPECTED TO TRIGGER SOME TSRA AS IT PUSHES EAST INTO THE MORE MOIST/UNSTABLE AIR LATE TODAY AND THIS EVENING. ANY CONVECTION ALONG THE FRONT APPEARS AS THOUGH IT WILL AFFECT MAINLY THE NORTH HALF OF THE FORECAST AREA THIS EVENING WHERE THE CAP IS WEAKER. MODIFIED 12Z SOUNDINGS AND 16/00Z MODEL SOUNDINGS INDICATING 1500-2500 J/KG OF CONVECTIVE ENERGY OVER THE AREA LATE THIS AFTERNOON INTO THIS EVENING. QUESTION IS...HOW MUCH HAS THE SUBSIDENCE ALOFT DUE TO THE RIGHT FRONT QUAD OF THE JET AND THE 850-700MB WARMING REDUCED THE INSTABILITY. AHEAD OF THE FRONT...DEWPOINTS HAVE CLIMBED INTO THE MID-UPPER 60S WITH TEMPERATURES IN THE LOW 80S...INDICATING PLENTY OF SURFACE BASED INSTABILITY. STRONG SPEED SHEAR PRESENT...WITH LITTLE DIRECTIONAL SHEAR. IF CONVECTION DOES FIRE ALONG THE COLD FRONT...WOULD HAVE TO BELIEVE SEVERE TSRA ARE POSSIBLE. LATE TONIGHT...NGM/ETA INDICATING A COMBINATION OF 850-700MB WARM ADVECTION AND THE RIGHT REAR QUAD OF THE JET COME TOGETHER OVER THE FORECAST AREA FOR FORCING OF DEEP UPWARD VERICAL MOTION. NGM FURTHER NORTH/STORNGER WITH THIS. SURFACE FRONTAL BOUNDARY TO STALL ACROSS THE FORECAST AREA TOWARD MORNING FOCUSING CONVERGENCE IN THE BOUNDARY LAYER...FOR A CHANCE OF LATE NIGHT SHRA/TSRA ACROSS THE FORECAST AREA. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE SIMILAR FOR TONIGHT AND LOOK GOOD. AVN POPS IN THE LIKELY CATEGORY TONIGHT...FWC POPS IN THE CHANCE CATEGORY. PREFER NGM POPS INf THE CHANCE CATEGORY AT THIS TIME DUE TO THE APPERENT STRENGTH/DEVELOPMENT OF THE CAPPING OVER THE AREA. RRS
In the hours before
Special weather statement, Aug 15, 7:49 PM CDT, 1 hour 41 minutes before
MNZ079-086>088-094>096-WIZ032-033-160455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 750 PM CDT FRI AUG 15 1997 ...STRONG THUNDERSTORMS NORTH OF ROCHESTER AND NORTHWEST OF LA CROSSE... AS OF 750 PM...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM 60 MILES NORTHWEST OF LA CROSSE TO 40 MILES NORTHWEST OF ROCHESTER AND THESE STORMS WERE MOVING EAST AT 35 MPH. IN SOUTHEAST MINNESOTA...AREAS NORTH OF ROCHESTER WILL BE AFFECTED BY THESE STORMS. IN WEST CENTRAL WISCONSIN...AREAS FROM NELSON...ALMA AND MONDOVI TO OSSEO AND STRUM CAN EXPECT THESE STORMS. REMEMBER...A TORNADO WATCH IS IN EFFECT THIS EVENING FOR SOUTHEAST MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN. DAM4AGING WINDS AND LARGE HAIL ARE POSSIBLE IN THESE AREAS. GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION. THOMPSON
Special weather statement, Aug 15, 7:50 PM CDT, 1 hour 40 minutes before
MNZ079-086>088-094>096-WIZ032-033-160455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 750 PM CDT FRI AUG 15 1997 ...STRONG THUNDERSTORMS NORTH OF ROCHESTER AND NORTHWEST OF LA CROSSE... AS OF 750 PM...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM 60 MILES NORTHWEST OF LA CROSSE TO 40 MILES NORTHWEST OF ROCHESTER AND THESE STORMS WERE MOVING EAST AT 35 MPH. IN SOUTHEAST MINNESOTA...AREAS NORTH OF ROCHESTER WILL BE AFFECTED BY THESE STORMS. IN WEST CENTRAL WISCONSIN...AREAS FROM NELSON...ALMA AND MONDOVI TO OSSEO AND STRUM CAN EXPECT THESE STORMS. REMEMBER...A TORNADO WATCH IS IN EFFECT THIS EVENING FOR SOUTHEAST MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN THESE AREAS. GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION. THOMPSON
Special weather statement, Aug 15, 8:30 PM CDT, 1 hour before
MNZ079-086>088-WIZ032-033-160235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI AUG 15 1997 ...A TORNADO WATCH IS IN EFFECT UNTIL 2AM... AT 830 PM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM 20 MILES NORTHWEST OF ROCHESTER TO 20 MILES SOUTHWEST OF EAU CLAIRE WISCONSIN. THESE STORMS WERE MOVING EAST AND WILL CONTINUE TO BRING VERY HEAVY RAIN AND FREQUENT LIGHTNING TO COMMUNITIES NORTH OF ROCHESTER AND BETWEEN EAU CLAIRE AND LA CROSSE IN WESTERN WISCONSIN. WIND GUSTS OF 30 MPH WERE REPORTED AROUND LAKE CITY AT 820 PM BY TRAINED STORM SPOTTERS. REMEMBER...A TORNADO WATCH IS IN EFFECT. IF STORMS INTENSIFY... THEY MAY PRODUCE SEVERE WEATHER INCLUDING LARGE HAIL OR DAMAGING WIND. TORNADOES CAN AND OCCASIONALLY DO FORM IN SEVERE THUNDERSTORMS. REMAIN ALERT FOR THREATENING WEATHER THIS EVENING. SHEA
Special weather statement, Aug 15, 8:33 PM CDT, 57 minutes before
MNZ079-086>088-WIZ032-033-160235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI AUG 15 1997 ...A TORNADO WATCH IS IN EFFECT UNTIL 2AM... AT 830 PM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM 20 MILES NORTHWEST OF ROCHESTER TO 20 MILES SOUTHWEST OF EAU CLAIRE WISCONSIN. THESE STORMS WERE MOVING EAST AND WILL CONTINUE TO BRING VERY HEAVY RAIN AND FREQUENT LIGHTNING TO COMMUNITIES NORTH OF ROCHESTER AND BETWEEN EAU CLAIRE AND LA CROSSE IN WESTERN WISCONSIN. WIND GUSTS OF 30 MPH WERE REPORTED AROUND LAKE CITY AT 820 PM BY TRAINED STORM SPOTTERS. REMEMBER...A TORNADO WATCH IS IN EFFECT. IF STORMS INTENSIFY... THEY MAY PRODUCE SEVERE WEhATHER INCLUDING LARGE HAIL OR DAMAGING WIND. TORNADOES CAN AND OCCASIONALLY DO FORM IN SEVERE THUNDERSTORMS. REMAIN ALERT FOR THREATENING WEATHER THIS EVENING. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:11 PM CDT | Tornado Warning | ARX | Buffalo | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.